Thunderstorm Wind, Olmsted
- When
- July 30, 4:20 PM CST
- Where
- Olmsted County, Byron
- Measured
- 57 kt (66 mph)
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.033, -92.650
Wind gusts of 60 to 70 mph knocked down numerous trees and power lines. A tree, which was three feet in diameter, fell on a car near Chatfield (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Wind gusts of 60 to 70 mph knocked down numerous trees and power lines. A tree, which was three feet in diameter, fell on a car near Chatfield (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 30, 3:12 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 412 PM CDT TUE JUL 30 2002 MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...RAIN CHANCES AGAIN WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES ARE ALSO OF CONCERN. 20Z SURFACE ANALYSIS SHOWS A LOW CENTER ALONG THE NE/IA BORDER REGION...WITH A COLD FRONT REACHING NORTHEAST THROUGH SOUTHERN MN AND UP INTO NORTHWEST WI. AIRMASS AHEAD OF THE FRONT VERY WARM AND MOIST...AND UNSTABLE. SATELLITE IMAGERY ALL DAY HAS SHOWN AREA OF CASTELLANUS CLOUDS FROM NE/IA INTO MN...AND THESE HAVE ERUPTED INTO THUNDERSTORMS DURING THE PAST FEW HOURS. WITH STRONG INSTABILITY IN PLACE...THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH. WITH PERSISTENT WARM ADVECTION AND MOISTURE TRANSPORT FOCUSED INTO SOUTHERN MN AND WESTERN WI THROUGH TONIGHT...AIDED FURTHER BY LOW LEVEL JET AND PASSAGE OF RIGHT ENTRANCE REGION OF PASSING UPPER LEVEL JET STREAK...SHOULD ALL HELP TO FUEL CONTINUED DEVELOPMENT. PRECIPITABLE WATER IS QUITE HIGH WITH MODELS INDICATING UP TO 1.75 INCHES TONIGHT. ALSO...WHILE STORMS WILL BE MOVING ALONG EASTWARD AT A FAIR CLIP...SOME TRAINING MAY RESULT IN LOCALLY HEAVY RAIN AMOUNTS. WILL INSERT THIS INTO ZONE WORDING. ZONAL FLOW REGIME TO DOMINATE THE REGION THROUGH THE WEEK. A LONG WAVE TROUGH AMPLIFIES SOMEWHAT OVER CENTRAL CANADA WEDNESDAY... WHICH TIGHTENS THE FLOW OVER THE EXTREME NORTHERN U.S. THIS WILL SEND A FRONT DOWN INTO THE FORECAST AREA AGAIN WEDNESDAY NIGHT. TREND OF THE PAST FEW MODEL RUNS HAS BEEN FOR SLOWER PROGRESSION OF WAVES THROUGH THE ZONAL FLOW...AND HAVE MAINTAINED THIS TREND. IN EXTENDED PERIOD...FAIRLY GOOD CONFIDENCE WITH MODELS IN PRETTY GOOD AGREEMENT. MRF FASTER THAN ECMWF/UKMET BY SATURDAY...AND HAVE GONE WITH SLOWER SOLUTION FOR NOW. .LSE...NONE. MW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ROCHESTER 5 N MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTER IN
NORTH ROCHESTER
0531 PM BUFFALO CITY WI .88 INCH HAIL
07/30/02 BUFFALO REPORTED BY EMERGENCY
MANAGEMENT
0536 PM EYOTA MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTERS
0538 PM GILMAN WI 1.75 INCH HAIL
07/30/02 TAYLOR REPORTED BY SHERIFF
DEPUTIES
0542 PM MANTORVILLE MN .75 INCH HAIL
07/30/02 DODGE REPORTED BY SPOTTERS
MWIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-310700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT TUE JUL 30 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. TIMING - FOR THIS EVENING THROUGH EARLY WEDNESDAY MORNING. LOCATION - NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA...FROM NORTH OF A LINE EXTENDING FROM DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN. DISCUSSION - A COLD FRONT IS EXPECTED TO MOVE EAST OUT OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS EVENING. A WARM...MOIST AND UNSTABLE AIRMASS OUT AHEAD OF THE FRONT...WILL ALLOW FOR DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. THE GREATEST INSTABILITY WILL BE NORTH OF A LINE EXTENDING FROM DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN...WHERE A FEW OF THE STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED IN NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA THIS EVENING AND INTO EARLY WEDNESDAY MORNING. DTJ
The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309054, 5309055, 5309051, 5309052, 5309047, 5309053, 5309048, 5309049, 5309050.